North Carolina, 2014

Hail and Damaging Wind in North Carolina, May 29, 2014

May 29, 2014 · NWS ILM · 5 events in 3 counties and zones

Strong instability and some frontal lift combined to produce pulse severe thunderstorms during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong instability and some frontal lift combined to produce pulse severe thunderstorms during the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 29, 12:39 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 29, 12:39 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
139 PM EDT THU MAY 29 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL STALL ACROSS THE EASTERN CAROLINAS
TODAY AND FRIDAY...CREATING WIDESPREAD SHOWERS AND THUNDERSTORMS.
HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH OVER THE WEEKEND
BRINGING DRIER AND COOLER AIR TO THE REGION. THIS HIGH PRESSURE
WILL PUSH OFFSHORE ON MONDAY...WITH A WARMING TREND EXPECTED INTO
THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1:30 PM THURSDAY...FIRST SHOWERS OF THE DAY BREAKING OUT
RIGHT ON SCHEDULE. NO LIGHTNING THUS FAR...BUT EXPECT
THUNDERSTORMS TO FORM SHORTLY. BASED ON LATEST ANALYSIS AND SPC
DISCUSSION LOOKS LIKE SEVERE POTENTIAL A BIT LESS THAN EARLIER
EXPECTED...ALTHOUGH WE STILL CANNOT RULE IT OUT. ATMOSPHERE MAY
TREND MORE TOWARDS THE MODERATELY UNSTABLE CATEGORY THAN THE
STRONGLY UNSTABLE. HAVE TONED BACK SEVERE WORDING IN THE ZONES
WITH THE LATEST ISSUANCE...OTHERWISE FORECAST CONTINUES WITH
LITTLE CHANGE. COLD FRONT IS CURRENTLY DROPPING SOUTH ACROSS OUR
NC COUNTIES. PREVIOUS DISCUSSIONS FOLLOW:

ANALYSIS OF MORNING SOUNDINGS AND LATEST DATA CONFIRM A MODERATELY
TO STRONGLY UNSTABLE AND MOIST AIRMASS TODAY WITH WEAK VERTICAL
SHEAR AND A BOUNDARY-RICH ENVIRONMENT. ALSO...A COLD FRONT
CONTINUES TO STEADILY ADVANCE SOUTH AND IS NOW ENTERING PENDER
COUNTY. THIS CONFIRMS EARLIER PROGNOSIS...SEE DISCUSSION
BELOW...OF A CONVECTIVE-LY ACTIVE AFTERNOON AND EVENING WITH
PULSE-TYPE CONVECTION BRINGING THE THREAT OF HEAVY RAIN...FREQUENT
LIGHTNING AND DAMAGING WINDS. LATEST HRRR DATA AND MODEL SOUNDINGS
INDICATE STORMS WILL BEGIN TO FIRE UP IN THE 1 TO 2 PM TIME-FRAME.
FORECAST REMAINS ON TRACK. SEE PREVIOUS DISCUSSION BELOW:

A COLD FRONT CURRENTLY DROPPING SOUTH EAST-CENTRAL NORTH CAROLINA
WILL REACH SOUTHEASTERN NORTH CAROLINA BY NOON...SLOWING AND
PRACTICALLY STALLING AS SUCH FRONTS OFTEN DO DURING INTENSE SOLAR
HEATING. THIS FRONT IS A SEPARATE ENTITY FROM A CONVECTIVE OUTFLOW
BOUNDARY WHICH HAS STALLED IN THE VICINITY OF THE NC/SC STATE
LINE. THIS OUTFLOW BOUNDARY ORIGINATED FROM A LARGE CLUSTER OF
OVERNIGHT STORMS IN NORTHEASTERN NORTH CAROLINA. THE BOUNDARY WAS
EARLIER VISIBLE ON RADAR LOOPS AND ALTHOUGH IS DIFFICULT TO FIND
NOW...IT WILL ALMOST CERTAINLY BECOME VISIBLE THIS AFTERNOON WHEN
STORMS BEGIN TO FIRE.

THE ENVIRONMENT SHOULD BECOME MODERATELY TO STRONGLY UNSTABLE THIS
AFTERNOON WITH SURFACE-BASED CAPE RISING TO 2000-3000 J/KG AND
LIFTED INDICES FALLING TO NEAR -7. SYNOPTIC SCALE LOW-LEVEL
CONVERGENCE WILL BECOME MAXIMIZED ALONG THE STALLED FRONT. THE
ADDITION OF THE SEABREEZE BOUNDARY AND THE OLD OUTFLOW BOUNDARY
SHOULD GIVE PLENTY OF POTENTIAL TRIGGERS FOR STORMS TO DEVELOP.
LAPSE RATES WILL BE PARTICULARLY STEEP UP THROUGH 650 MB...INDUCING
LARGE INITIAL PARCEL ACCELERATION AND A RAPID ERUPTION OF STORMS
ONCE CONVECTIVE TEMPERATURES ARE REACHED. FORECAST POPS TODAY RANGE
FROM 70 PERCENT ACROSS INTERIOR SE NORTH CAROLINA TO 40 PERCENT
ALONG THE SANTEE RIVER...GRADUALLY TAPERING DOWN LATE THIS EVENING
AS CONVECTIVE OVERTURNING STABILIZES THE ATMOSPHERE.

MID AND UPPER LEVEL WINDS WILL BE EXCEEDINGLY WEAK TODAY...5-8 KT AT
850 MB...5-10 KT AT 500 MB...AND AROUND 10 KT AT 300 MB. THIS SHOULD
PROMOTE SINGLE-CELL STORMS WITH VERY LITTLE ORGANIZATION. STORMS
WILL CHOKE ON THEIR OWN COLD OUTFLOW BUT BOUNDARY COLLISIONS SHOULD
EASILY CREATE A NUMBER OF NEW CELLS. VERY SLOW CELL MOTION WILL
PRODUCE A PATCHWORK OF VERY HEAVY RAINFALL AMOUNTS...POSSIBLY 2-3
INCHES IN ISOLATED SPOTS...INTERSPERSED WITH LIGHTER TOTALS. HIGH
WINDS FROM WET MICRO BURSTS WILL BE THE MAIN SEVERE WEATHER THREAT
WITH A POTENTIAL OF ISOLATED HAIL AS WELL. THESE STORMS COULD ALSO
BECOME VERY PROLIFIC LIGHTNING PRODUCERS SINCE THEORETICAL
PARCEL-MINUS-ENVIRONMENTAL TEMPERATURE DIFFERENCES SHOULD REMAIN
LARGE (6-8 DEGREES C) UP THROUGH THE -10 TO -30C LAYER.

HIGH TEMPERATURES SHOULD REACH THE UPPER 80S TO AROUND 90
TODAY...WARMEST ACROSS THE SC PEE DEE REGION. LOWS TONIGHT SHOULD
FALL INTO THE UPPER 60S FOR MOST AREAS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 300 AM THURSDAY...INTERESTING PATTERN FOR THE SHORT TERM...AS
AMPLIFIED AND BLOCKED 5H FLOW FORCES SYSTEMS TO RETROGRADE ALOFT.

TWO LARGE UPPER LOWS...ONE NEARLY STATIONARY ACROSS THE ARKLATEX
REGION...AND ANOTHER RE-STRENGTHENING OVER SOUTHEAST CANADA...WILL
CONTINUE THEIR LOCAL INFLUENCES INTO THE WKND...WITH THE CAROLINAS
REMAINING SANDWICHED BETWEEN THE TWO. ATOP THE ARKLATEX LOW...A
RIDGE OF HIGH PRESSURE BLOSSOMING NEAR THE GREAT LAKES WILL BE
FORCED SOUTHEAST TOWARDS THE AREA ON SATURDAY AS IT...ALMOST
LITERALLY...GETS SQUEEZED OUT BY THE NORTHEAST TROUGH...FORCING THE
ARKLATEX LOW TO RETROGRADE AND WEAKEN ACROSS EAST TEXAS. AT THE
SURFACE...A BACK DOOR TYPE COLD FRONT WILL SINK SLOWLY ACROSS THE
AREA FRIDAY...DROPPING SOUTH LATE SATURDAY...AS ITS MOTION GETS BOTH
ASSISTED (BY NORTHEAST TROUGH) AND IMPEDED (BY UPPER
RIDGE)...CAUSING ITS SLOW PROGRESSION. THIS FRONT WILL BE THE
IMPETUS FOR CONVECTION EACH DAY...AND THE MAIN CHALLENGE FOR TEMPS
AS WELL.

FRIDAY LOOKS TO BE THE MORE ACTIVE...AND WARMER DAY OF THE SHORT
TERM. FRONT WILL BE ROUGHLY BISECTING THE CWA...ALIGNED EAST TO WEST
NEAR THE SC/NC LINE...FRIDAY MORNING. THE AIR MASS IMMEDIATELY
BEHIND THIS FEATURE IS NOT DRASTICALLY DIFFERENT THAN THAT AHEAD OF
IT...SO WHILE TEMPS ACROSS THE NORTHERN HALF OF THE CWA WILL BE
SLIGHTLY COOLER THAN THOSE IN THE SOUTH...STILL EXPECT HIGHS IN THE
LOW/MID 80S NORTH...MID/UPR 80S SOUTH. LOWS FRIDAY NIGHT WILL DROP
TO NEAR CLIMO VALUES...LOW/MID 60S...HIGHEST IN THE SOUTHERN
ZONES.

MORE SIGNIFICANTLY...SHOWERS/TSTMS ARE EXPECTED TO BE WIDESPREAD ON
FRIDAY...AS EVIDENCED BY A LARGE SWATH OF 90% 12-HR SREF PROBS FOR
0.01 INCHES ACROSS THE AREA. THE HIGHEST PROBS ARE ACROSS SC...BUT
THE ENTIRE CWA IS LIKELY TO SEE CONVECTION ON FRIDAY. SBCAPE VALUES
RISE TO AROUND 1500 J/KG SOUTH OF THE FRONT...BUT RAPIDLY FALL OFF
BEHIND IT. A SIMILAR PWAT GRADIENT EXISTS AS WELL...FROM ABOUT 1.9
INCHES WELL SOUTH...TO 1.3 INCHES FAR NORTH...IN A COLUMN
CHARACTERIZED BY AROUND 10 KFT OF WARM CLOUD DEPTH. THIS SETUP
SUPPORTS VERY HEAVY RAIN POTENTIAL...AS EFFICIENT PRECIPITATION
PROCESSES ARE LIKELY DUE TO MODERATELY STRONG UPDRAFTS INTO A DEEPLY
SATURATED COLUMN. ALTHOUGH LAPSE RATES ARE NOT VERY
IMPRESSIVE...CREATING LOW NORMALIZED-CAPE VALUES...THIS HAS BEEN
SHOWN TO FURTHER ENHANCE PRECIPITATION EFFICIENCY...AND THUS HEAVY
RAINFALL WILL BE THE PRIMARY RISK ON FRIDAY...ESPECIALLY NOTING
THE ADDED CAVEAT OF SLOW STORM MOTIONS. AT THE SAME TIME...A MID-
LEVEL IMPULSE IS PROGGED TO ROTATE DOWN WITHIN THE NW
FLOW...MOVING ATOP THE FRONT DURING THE LATE AFTN...WHICH WILL
ONLY ACT TO ENHANCE COVERAGE AND INTENSITY OF SHOWERS/STORMS. THIS
SUGGESTS THE STRONGEST CONVECTION WILL BE IN THE SOUTHERN THIRD OF
THE CWA...AND HIGHEST POP...LIKELY...WILL BE SHOWN
THERE...TRENDING DOWN TO CHC IN THE NORTH. WITH THIS SETUP IN
PLACE...AND THURSDAY EXPECTED TO BE WET AS WELL...LOCALIZED
FLOODING MAY BECOME A CONCERN...ESPECIALLY ACROSS SOUTH CAROLINA
ZONES...AND THIS WILL NEED TO BE MONITORED CLOSELY DURING THE NEXT
DAY.

A QUIETER DAY SATURDAY...BUT WITH THE FRONT STILL SLOWLY SINKING
SOUTH...SOME DIURNALLY ENHANCED SHOWERS/TSTMS ARE
POSSIBLE...ESPECIALLY IN THE PEE DEE REGION AND ALONG THE SOUTH
SANTEE RIVER. PROFILES SHOW PRETTY QUICK DRYING FROM NORTH TO SOUTH
THROUGH THE DAY...SO BEST PRECIP CHANCES WILL BE EARLY IN THE
AFTN...WITH POP DROPPING TO SILENT BY THE EVENING. TEMPS WILL BE
COOLER BY A FEW DEGREES BEHIND THE FRONT...LOW/MID 80S AREA-WIDE
WITH LOWS POTENTIALLY FALLING BELOW 60 IN THE FAR NORTH SATURDAY
NIGHT...LOW 60S ELSEWHERE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 300 AM THURSDAY...UPPER RIDGE DROPS ACROSS THE AREA EARLY IN
THE PERIOD...BEFORE FLATTENING INTO THE MIDDLE OF NEXT WEEK. AT THE
SURFACE...COOL HIGH PRESSURE DROPS SOUTH OUT OF NEW ENGLAND ON
SUNDAY BEFORE MOVING OVERHEAD EARLY NEXT WEEK AND THEN OFFSHORE LATE
IN THE EXTENDED. THIS PATTERN PRODUCES MOSTLY QUIET WEATHER WITH
SEASONABLE TO SLIGHTLY BELOW CLIMO TEMPS SUN/MON AND WITH MUCH
DECREASED HUMIDITY. ALTHOUGH THE UPPER PATTERN FLATTENS NEXT
WEEK...THE HIGH PRESSURE MOVING OFFSHORE WILL BEGIN TO DRIVE
WARM/MOIST RETURN FLOW BACK INTO THE CAROLINAS TUE/WED. WHILE TEMPS
ARE NOT EXPECTED TO REACH WELL ABOVE NORMAL LEVELS LIKE WE SAW
FREQUENTLY IN MAY...SLIGHTLY ABOVE CLIMO VALUES ARE EXPECTED FOR THE
MIDDLE OF NEXT WEEK...ALONG WITH SLOWLY INCREASING DIURNAL TSTM
CHANCES.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...POSSIBLE PERIODS OF MVFR DUE TO FOG/REDUCED VSBYS IN
ISOLATED TO SCATTERED CONVECTION LATER TODAY AND TONIGHT
POSSIBLE...AS WELL AS MVFR FOG LATE OVERNIGHT INTO THE EARLY
MORNING HOURS. OTHERWISE EXPECT VFR.

VFR PREVAILS THIS AFTERNOON WITH VARYING FEW/SCT/BKN CLOUD
HEIGHTS...LOW TO HIGH LEVEL AND LIGHT AND VARIABLE WINDS. AN
APPROACHING COLD FRONT FROM THE NORTH WILL MOVE DOWN INTO THE AREA
TODAY...AND WITH AN OVERALL FAVORABLE ENVIRONMENT...ANTICIPATE
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND INTO THE EVENING HOURS. REDUCED RESTRICTIONS WILL BE POSSIBLE
IN ANY HEAVY DOWNPOUR OR PATCHY FOG. WEST WINDS THIS MORNING WILL
SHIFT TO THE EAST-NORTHEAST BY THIS AFTERNOON DEPENDING ON THE
LOCATION OF THE AFOREMENTIONED FRONTAL BOUNDARY. BUT OVERALL WINDS
WILL BE AOB 10 KTS. INTO THE OVERNIGHT HOURS...ACTIVITY WILL TAPER
OFF WITH LIGHT WINDS...LOW CIGS AND PATCHY FOG LIKELY...POSSIBLY
CREATING MVFR/IFR CONDITIONS THROUGH MORNING. BY FRIDAY
MORNING...EXPECT VFR TO PREVAIL WITH LIGHT WINDS.

EXTENDED OUTLOOK...SCATTERED SHOWERS/TSTMS WITH BRIEF PERIODS OF
SUB-VFR CONDITIONS EXPECTED THROUGH FRIDAY...MAINLY IN THE
AFTERNOON AND EARLY EVENING HOURS. VFR SATURDAY THROUGH MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1:30 PM THURSDAY...COLD FRONT NOW DROPPING SOUTH ACROSS OUR
NC WATERS WITH WINDS TURNING NE NORTH OF CAPE FEAR. NO CHANGES
TO THE FORECAST WITH THE LATEST UPDATE. PREVIOUS DISCUSSION
FOLLOWS:

A COLD FRONT RECENTLY MOVED SOUTH OF CAPE LOOKOUT AND SHOULD REACH
SOUTHEASTERN NORTH CAROLINA NORTH OF CAPE FEAR BEFORE NOON. THE
FRONT SHOULD THEN STALL AND TEMPORARILY BECOME DIFFUSE WITH THE
DEVELOPING AFTERNOON SEABREEZE CIRCULATION. THIS SHOULD LEAD TO A
VARIETY OF WIND DIRECTIONS ACROSS THE COASTAL WATERS: MAINLY
NORTHEAST NORTH OF CAPE FEAR...AND MAINLY SOUTHWEST SOUTH OF CAPE
FEAR...BUT WITH THE SEABREEZE DETERMINING THE EVENTUAL DIRECTION.
FAIRLY WIDESPREAD THUNDERSTORMS SHOULD DEVELOP INLAND THIS
AFTERNOON. VERY SLOW MOVEMENT MEANS MOST OF THESE STORM CELLS WILL
REMAIN INLAND ON THE WEST SIDE OF THE SEABREEZE...HOWEVER A FEW
COULD DRIFT OUT PAST THE BEACHES INTO THE NEARSHORE WATERS. ANY
STORMS WILL BE ACCOMPANIED BY GUSTY WINDS AND A GOOD DEAL OF
LIGHTNING.

THE FRONT SHOULD SINK SOUTHWARD INTO THE MYRTLE BEACH/MURRELLS INLET
AREA OVERNIGHT. AS INLAND THUNDERSTORMS DIE DOWN DURING THE EVENING
THERE IS THE POTENTIAL THE CONVECTIVE RISK COULD SHIFT OFFSHORE.

SEAS CURRENTLY AROUND 2 FEET SHOULD CHANGE LITTLE THROUGH TONIGHT
WITH MAINLY LIGHT WINDS EITHER SIDE OF THE FRONT. OBVIOUSLY NEAR ANY
THUNDERSTORMS WINDS AND SEAS COULD TEMPORARILY BUILD QUITE A BIT
HIGHER.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM THURSDAY...SLOW MOVING BACK DOOR COLD FRONT WILL DROP
SOUTH ACROSS THE WATERS...BUT WILL TAKE UNTIL SATURDAY MORNING TO
MAKE IT ALL THE WAY SOUTH OF THE AREA. THIS WILL CREATE LIGHT AND
VARIABLE WINDS ON FRIDAY...FROM THE NE ON THE NORTH SIDE OF THIS
FRONT...AND THE S/SE TO THE SOUTH. BY SATURDAY...ALL WINDS WILL
BECOME N/NE WITH A WEAK SURGE CAUSING AN INCREASE IN SPEED TO 10-15
KTS. SEAS FRIDAY WILL BE PRIMARILY 1-2 FT...BUT WILL START TO RISE
TOWARDS 3 FT FRIDAY NIGHT ACROSS THE NC WATERS. SATURDAY SEAS WILL
BE DRIVEN BY THE ENHANCED NE WINDS...BECOMING 2-4 FT ALL WATERS.

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 300 AM THURSDAY... HIGH PRESSURE BUILDING DOWN THE COAST WILL
DRIVE A PINCHED GRADIENT OVER THE WATERS ON SUNDAY...WITH NE WINDS
OF AROUND 15 KTS COMMON THROUGH THE DAY. THIS HIGH WILL BUILD DOWN
ACROSS THE WATERS SUNDAY NIGHT...THEN DRIFT OFFSHORE
MONDAY...CAUSING WINDS TO WEAKEN AND VEER SLOWLY...TO THE SW AT 5-10
KTS BY THE END OF THE PERIOD. SEAS OF 2-4 FT ARE EXPECTED SUNDAY
WITH A NE WIND CHOP PREDOMINANT WITHIN THE WAVE SPECTRUM. WAVE
HEIGHTS FALL TO 2-3 FT MONDAY AS THE WINDS EASE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TRA/JDW
NEAR TERM...REK/TRA
SHORT TERM...JDW
LONG TERM...JDW
AVIATION...SGL
MARINE...REK/TRA/JDW
Hazardous weather outlook, May 29, 3:41 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
441 AM EDT THU MAY 29 2014

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-300845-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
441 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON. DAMAGING WIND
GUSTS AND LOCALIZED FLOODING FROM HEAVY RAINFALL ARE THE MAIN
HAZARDS. THUNDERSTORM ACTIVITY SHOULD DIMINISH DURING THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-300845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
441 AM EDT THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

9

In the hours before

Special weather statement, May 29, 1:22 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
222 PM EDT THU MAY 29 2014

NCZ096-105-291845-
BLADEN-INLAND PENDER-
222 PM EDT THU MAY 29 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER AND BLADEN COUNTIES
THROUGH 245 PM EDT...

AT 222 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
WEST OF THE BOROUGH...OR ABOUT 18 MILES NORTHWEST OF LELAND...MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE THE BOROUGH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3444 7809 3436 7816 3435 7820 3436 7821
      3437 7822 3438 7824 3439 7824 3440 7826
      3443 7831 3450 7826
TIME...MOT...LOC 1822Z 302DEG 10KT 3442 7823

BJR
Special weather statement, May 29, 1:36 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
236 PM EDT THU MAY 29 2014

SCZ017-023-024-032-033-291930-
DARLINGTON-DILLON-FLORENCE-MARION-MARLBORO-
236 PM EDT THU MAY 29 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE...MARION...
DILLON...MARLBORO AND DARLINGTON COUNTIES THROUGH 330 PM EDT...

AT 236 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SOCIETY HILL...OR ABOUT 12 MILES NORTH OF DARLINGTON...MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE BENNETTSVILLE...DARLINGTON...
FLORENCE...HARTSVILLE...AUBURN...BINGHAM...BLUE BRICK...
BROWNSVILLE...CHAVISTOWN...CLIO...CLYDE AND DARLINGTON RACEWAY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3437 8028 3450 8005 3449 7988 3454 7983
      3460 7981 3462 7978 3468 7986 3477 7994
      3481 7993 3481 7967 3455 7938 3416 7952
      3413 8014 3416 8016 3420 8012 3423 8012
      3432 8018 3436 8018 3432 8024 3436 8029
TIME...MOT...LOC 1836Z 288DEG 4KT 3447 7981

KEEBLER
Special weather statement, May 29, 1:56 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
256 PM EDT THU MAY 29 2014

NCZ109-110-291930-
COASTAL BRUNSWICK-INLAND BRUNSWICK-
256 PM EDT THU MAY 29 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK COUNTY THROUGH
330 PM EDT...

AT 256 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RUSSTOWN...OR ABOUT OVER SHALLOTTE...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE SHALLOTTE...CIVIE TOWN...
GRISSETTOWN...LONGWOOD...RUSSTOWN...SEASIDE...HOLDEN BEACH...OCEAN
ISLE BEACH AND SUNSET BEACH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3390 7838 3389 7839 3387 7846 3388 7847
      3387 7848 3386 7850 3399 7863 3411 7845
      3391 7821 3391 7822
TIME...MOT...LOC 1856Z 319DEG 12KT 3396 7844

BJR

The radar

The Wilmington radar (KLTX), 108 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Robeson

When
May 29, 2:25 PM EST to 2:27 PM EST
Where
Robeson County, 1.03 mi ENE of Red Banks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.703, -79.232

Dime to nickel size hail was reported along McMillian Road.

Thunderstorm Wind, Robeson

When
May 29, 2:30 PM EST to 2:31 PM EST
Where
Robeson County, 1.59 mi ENE of Pembroke
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.690, -79.155

A large tree was reported down and blocking Locklear Road. The fire department was called to remove the tree. The time was estimated based on radar data.

Hail, Robeson

When
May 29, 2:37 PM EST to 2:39 PM EST
Where
Robeson County, 0.8 mi SSE of Moss Neck
Measured
0.75 in hail
Reported by
Public
Coordinates
34.660, -79.122

Penny size hail was reported along Warren Drive.

Hail, Pender

When
May 29, 3:07 PM EST to 3:09 PM EST
Where
Pender County, 1.49 mi NNE of Long Creek
Measured
1 in hail
Property damage
$250
Reported by
Public
Coordinates
34.450, -78.020

Hail to the size of quarters was reported.

Hail, Columbus

When
May 29, 3:30 PM EST to 3:32 PM EST
Where
Columbus County, 1.59 mi WSW of Grist
Measured
1 in hail
Property damage
$250
Reported by
Public
Coordinates
34.314, -78.877

Nickel to quarter size hail was reported along Joe Piver Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523814, 523817, 523821, 523815, 523824.